The causes of hidradenitis suppurativa (HS), also known as acne inversa, are not well understood, but several genetic and environmental risk factors have been identified. HS causes nodules, lesions, and abscesses in the skin that may connect to form fistulas. Commonly affected areas include the armpits, genitals, and other areas of the body that have many hair follicles and sweat glands.
Rarely, certain drugs may trigger development of HS or worsen an existing case. There are very few reported cases linking HS with specific medications, making it difficult to draw conclusions about the actual effect of those agents on HS. A lot more research is needed before the connections between drugs and HS can be clearly understood.
If you develop new or worsening HS while taking any of these drugs, don’t make any changes before talking with your health care provider. The medication may not be the cause of your symptoms.
Several drugs, including lithium, some types of hormonal birth control, and tumor necrosis factor (TNF)-alpha inhibitors, are believed to trigger or worsen HS in a small minority of people.
Lithium carbonate is a prescription medication used to treat bipolar disorder and treatment-resistant depression. The drug has many known side effects, mostly skin conditions.
Lithium use is associated with psoriasis, acne, folliculitis, and other common skin diseases. In a few cases reported in scientific literature, people developed HS while taking lithium, and their symptoms improved after they stopped using the drug.
Recent research has found that people with HS are also more likely to have bipolar disorder, meaning that developing HS after starting lithium may be coincidental. Another study found a possible association between lithium use and HS, suggesting that lithium may worsen existing HS. However, both studies showed that less than 1 percent of people with HS also had bipolar disorder, and most of those were also smokers or were obese, which are known risk factors for HS.
Given the small number of reported cases and the presence of other risk factors, it is difficult to determine if lithium actually triggers HS. However, evidence suggests that it may worsen HS in some individuals.
Hormones are believed to play a role in HS development and flare-ups. Combination birth control (containing both estrogen and progestin) is used to prevent pregnancy as well as treat diseases such as endometriosis, uterine fibroids, polycystic ovarian syndrome, and HS in women. Results of a 2021 study showed that combination birth control can improve both symptoms and measurable signs of HS in women with mild to moderate HS.
There are some published reports of women developing HS soon after starting hormonal birth control. However, these reports mostly involve older contraceptives containing levonorgestrel or other progestins known to cause androgenic side effects, such as acne and hirsutism (excess hair growth).
Androgens are sex homones that can worsen symptoms of HS. Drugs such as spironolactone (Aldactone) and finasteride are a type of antiandrogen therapy for HS. Many newer combination birth control pills use antiandrogenic progestins that do not have these side effects and are recommended for the treatment of HS.
The majority of research shows that hormonal birth control is an effective treatment for HS, and only a few specific drugs may cause or worsen HS in some individuals.
TNF-alpha is a cytokine, or signaling protein, that promotes inflammation. TNF-alpha plays a role in many chronic inflammatory and autoimmune diseases, including rheumatoid arthritis, inflammatory bowel disease (Crohn’s disease and ulcerative colitis), psoriasis, and HS.
TNF-alpha inhibitors are a type of drug called biologic agents, or simply biologics, that have anti-inflammatory effects on the immune system. TNF-alpha inhibitors include:
The U.S. Food and Drug Administration (FDA) has approved adalimumab to treat moderate to severe HS. Other treatments include topical or injected corticosteroids, retinoids such as acitretin, and clindamycin.
There have been reports of people developing HS while taking adalimumab and other TNF-alpha inhibitors. New research shows that HS improved or resolved when the medication was stopped or switched. In some people, however, the condition improved with no change in regimen.
Do not stop taking any prescription medicine without talking to your doctor first. If you are concerned about your medications causing HS, discuss this with your dermatologist.
Some medications, such as lithium, must be tapered off slowly to prevent severe withdrawal effects. Discontinuing other medications, such as TNF-alpha inhibitors, can worsen the disease being treated. The best course of action is to explore treatment options for HS with your doctor and discuss whether stopping or changing medication may improve your HS.
You should always discuss the risks and benefits of medications with your doctor, whether you are starting a new medication or making changes to an existing prescription. Be sure your doctor understands the impact of HS symptoms on your quality of life. The benefits of some drugs may outweigh the risk of side effects, including new or worsening HS.
Fortunately, in many of the reported cases of drugs contributing to HS, simply switching to a slightly different medication improved HS symptoms or led to disease remission — when no HS lesions are detectable.
Hidradenitis suppurativa can be a source of physical pain and emotional distress, affecting both your body and your mind. Know that you are not alone with HS. There is a large community of people experiencing and overcoming the same problems that you are having.
Take time to reach out to others with HS or listen to what they have to say. Living with HS can be a difficult burden, but you do not have to bear it alone.
MyHSteam is the social network for people with hidradenitis suppurativa and their loved ones. On myHSteam, more than 24,000 members come together to ask questions, give advice, and share their stories with others who understand life with HS.
Have you noticed your HS symptoms worsening when you take certain medications? Did you tell your doctor about your concerns? Share your experience in the comments below, or start a conversation by posting on your Activities page.